The behavior of the free boundary near the fixed boundary for a minimization problem. (English) Zbl 1111.35135

The paper analyzes the behaviour of the free boundary arising from the minimization problem for the functional \[ \int_\Omega | \nabla u(x)| ^2 +q^2(x) \lambda^2(u) \] where \(q(x)\) is a given smooth function, \(q(x)\neq0\) \(\forall x,\) and \[ \lambda^2(u)=\begin{cases} \lambda^2_+ & \text{if}\;u>0,\cr \lambda^2_- & \text{if}\;u<0, \end{cases} \] with \(\lambda^2_+-\lambda^2_-\neq0,\) \(\lambda_+>0,\) \(\lambda_->0.\)
Taking \(\Omega\) to be smooth domain and the admissible class of minimizers \(\{u\colon\;u-f\in W^{1,2}_0(\Omega)\}\) with smooth enough \(f,\) the main result of the paper asserts that at contact point between the fixed and the free boundary where \(f\) and \(\nabla f\) vanish simultaneously, the free boundary approaches the fixed one in a tangential fashion. This complements the result due to A. Gurevich [Commun. Pure Appl. Math. 52, No. 3, 363-403 (1999; Zbl 0928.35213)] which shows that if \(\nabla f=0\) whenever \(f=0,\) then \(f\in \text{Lip\,}(\overline\Omega).\)


35R35 Free boundary problems for PDEs
49Q10 Optimization of shapes other than minimal surfaces
35B65 Smoothness and regularity of solutions to PDEs
76S05 Flows in porous media; filtration; seepage
74M15 Contact in solid mechanics


Zbl 0928.35213
Full Text: DOI


[1] Alt H.W., Caffarelli L.A., Friedman A. (1984) Variational problems with two phases and their free boundaries. Trans. AMS 282, 431–461 · Zbl 0844.35137
[2] Alt, H.W., Caffarelli, L.A., Friedman A.: A free boundary problem for quasilinear elliptic equations. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4)11(1), 1–44 (1984) · Zbl 0554.35129
[3] ALt, H.W., Gilardi, G.: The behavior of the free boundary for the dam problem. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 9(4), 571–626 (1982) · Zbl 0521.76092
[4] Andersson, J.: On the regularity of a free boundary near contact points with a fixed boundary. (submitted) · Zbl 1106.35143
[5] Caffarelli L.A., Karp L., Shahgholian H. (2000) Regularity of a free boundary with application to the Pompeiu problem. Ann. Math. 151, 269–292 · Zbl 0960.35112
[6] Kenig, C.E.: Harmonic analysis techniques for second order elliptic boundary value problems. In: CBMS Regional Conference Series in Mathematics, vol. 83. Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the AMS, Providence, RI (1994) · Zbl 0812.35001
[7] Gurevich A. (1999) Boundary regularity for free boundary problems. Commun. Pure Appl. Math. 52(3): 363–403 · Zbl 0928.35213
[8] Shahgholian H., Uraltseva N. (2003) Regularity properties of a free boundary near contact points with the fixed boundary, Duke Math. J. 116(1): 1–34 · Zbl 1050.35157
[9] Matevosyan, N.: Tangential touch between free and fixed boundaries in a problem from superconductivity (in press) · Zbl 1081.35161
[10] Weiss G.S. (1999) Partial regularity for a minimum problem with free boundary. J. Geom. Anal. 9(2): 317–326 · Zbl 0960.49026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.